Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Probabilistic and deterministic averaging


Authors: N. H. Bingham and Charles M. Goldie
Journal: Trans. Amer. Math. Soc. 269 (1982), 453-480
MSC: Primary 60F15; Secondary 40G05, 60K05
DOI: https://doi.org/10.1090/S0002-9947-1982-0637702-1
MathSciNet review: 637702
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \{ {S_n}\} $ be a random walk whose step distribution has positive mean $ \mu $ and an absolutely continuous component. For any bounded measurable function $ f$, a Marcinkiewicz-Zygmund strong law in an $ r$-quick version (a 'Lai strong law') is proved for $ f({S_n})$, assuming existence of a suitable higher moment of the step distribution. This is extended to show $ {n^{ - \alpha }}\{ \sum\nolimits_1^n {f({S_k})} - \int_0^n {f(\mu t)dt\} \to 0} $ ($ r$-quickly). These results remain true when the step distribution is lattice, provided $ f$ is constant between lattice points. Certain intermediate results on renewal theory, mixing, local limit theory, ladder height, and a strong law of Lai for mixing random variables are of independent interest.


References [Enhancements On Off] (What's this?)

  • [1] L. B. Baum and M. Katz, Convergence rates in the law of large numbers, Trans. Amer. Math. Soc. 120 (1965), 108-123. MR 0198524 (33:6679)
  • [2] J. R. Baxter and G. R. Brosamler, Energy and the law of the iterated logarithm, Math. Scand. 38 (1976), 115-136. MR 0426178 (54:14124)
  • [3] H. C. P. Berbee, The equilibrium random walk, Report 45, Wiskundig Seminarium der Vrije Universiteit, Amsterdam, 1976.
  • [4] P. Billingsley, Convergence of probability measures, Wiley, New York, 1968. MR 0233396 (38:1718)
  • [5] N. H. Bingham, Tauberian theorems and the central limit theorem, Ann. Probab. 9 (1981), 221-231. MR 606985 (82f:40010)
  • [6] -, Tauberian theorems for Borel and related summability methods (to appear).
  • [7] N. H. Bingham and C. M. Goldie, Extensions of regular variation, I. Uniformity and quantifiers, II. Representations and indices, Proc. London Math. Soc. (to appear). MR 656246 (83m:26004a)
  • [8] K. Chandrasekharan and S. Minakshisundaram, Typical means, Oxford Univ. Press, London, 1952. MR 0055458 (14:1077c)
  • [9] Y. S. Chow and T. L. Lai, Some one-sided theorems on the tail distribution of sample sums with applications to the last time and largest excess of boundary crossings, Trans. Amer. Math. Soc. 208 (1975), 51-72. MR 0380973 (52:1870)
  • [10] Y. S. Chow and H. Teicher, Probability theory, Springer-Verlag, Berlin, 1978. MR 513230 (80a:60004)
  • [11] K. L. Chung, Markov chains with stationary transition probabilities, 2nd ed., Springer-Verlag, Berlin, 1976. MR 0217872 (36:961)
  • [12] Yu. A. Davydov, Limit theorems for functionals of processes with independent increments, Theory Probab. Appl. 18 (1973), 431-441.
  • [13] -, Sur une classe de fonctionelles des processus stables et des marches aléatoires, Ann. Inst. H. Poincaré (B) 10 (1974), 1-29. MR 0368109 (51:4351)
  • [14] Yu. A. Davydov and I. A. Ibragimov, On asymptotic behaviour of some functionals of processes with independent increments, Theory Probab. Appl. 16 (1971), 162-167.
  • [15] J. L. Doob, Stochastic processes, Wiley, New York, 1953. MR 0058896 (15:445b)
  • [16] W. Feller, An introduction to probability theory and its applications. vol. I, 3rd ed.; vol. II, 2nd ed., Wiley, New York, 1968; 1971. MR 0228020 (37:3604)
  • [17] A. Gut, On the moments and limit distributions of some first-passage times, Ann. Probab. 2 (1974), 277-308. MR 0394857 (52:15656)
  • [18] G. H. Hardy, Divergent series, Oxford Univ. Press, London, 1949. MR 0030620 (11:25a)
  • [19] I. A. Ibragimov, Some limit theorems for stationary processes, Theory Probab. Appl. 7 (1962) 349-382. MR 0148125 (26:5634)
  • [20] I. A. Ibragimov and Yu. V. Linnik, Independent and stationary sequences of random variables, Wolters-Noordhoff, Groningen, 1971. MR 0322926 (48:1287)
  • [21] N. L. Johnson and S. Kotz, Distributions in statistics: continuous univariate distributions. I, Wiley-Interscience, New York, 1970.
  • [22] G. Kallianpur and H. Robbins, The sequence of sums of independent random variables, Duke Math. J. 21 (1954), 285-307. MR 0062976 (16:52e)
  • [23] S. Karlin, On the renewal equation, Pacific J. Math. 5 (1955), 229-257. MR 0070877 (17:49b)
  • [24] J. F. C. Kingman, Regenerative phenomena, Wiley, New York, 1972. MR 0350861 (50:3353)
  • [25] G. L. Kulinič, On the asymptotic behaviour of the distribution of functionals of the type $ \int_0^t {g(\xi (s))ds} $ of diffusion processes, Teor. Verojatnost. i Mat. Statist. 8 (1973), 99-105. (Russian).
  • [26] T. L. Lai, On $ r$-quick convergence and a conjecture of Strassen, Ann. Probab. 4 (1976), 612-627. MR 0431326 (55:4327)
  • [27] -, Convergence rates and $ r$-quick versions of the strong law for stationary mixing sequences, Ann. Probab. 5 (1977), 693-706. MR 0471043 (57:10784)
  • [28] T. L. Lai and W. F. Stout, Limit theorems for sums of dependent random variables, Z. Wahrsch. Verw. Gebiete 51 (1980), 1-14. MR 566103 (81i:60029)
  • [29] D. L. McLeish, A maximal inequality and dependent strong laws, Ann. Probab. 3 (1975), 829-839. MR 0400382 (53:4216)
  • [30] I. Meilijson, The average of the values of a function at random points, Israel J. Math. 15 (1973), 193-203. MR 0329010 (48:7352)
  • [31] H. Niederreiter, Quasi-Monte Carlo methods and pseudorandom numbers, Bull. Amer. Math. Soc. 84 (1978), 957-1041. MR 508447 (80d:65016)
  • [32] V. V. Petrov, Sums of independent random variables, Springer-Verlag, Berlin, 1975. MR 0388499 (52:9335)
  • [33] W. Philipp and W. F. Stout, Almost sure invariance principles for partial sums of weakly dependent random variables, Mem. Amer. Math. Soc. No. 161 (1975).
  • [34] N. I. Portenko and L. N. Prokopenko, A method of proving limit theorems for functionals of random walks, Theory of Random Processes 1 (1973), 107-119. (Russian) MR 0375476 (51:11669)
  • [35] N. U. Prabhu, Stochastic processes, Macmillan, New York, 1965. MR 0192522 (33:747)
  • [36] P. Révész, Some remarks on the random ergodic theorem. I, II, Publ. Inst. Math. Hungar. Acad. Sci. 5 (1960), 375-381; 6 (1961), 205-213. MR 0125593 (23:A2892)
  • [37] M. Rosenblatt, A central limit theorem and a strong mixing condition, Proc. Nat. Acad. Sci. U.S.A. 42 (1956), 43-47. MR 0074711 (17:635b)
  • [38] R. J. Serfling, Moment inequalities for the maximum cumulative sum, Ann. Math. Statist. 41 (1970), 1227-1234. MR 0268938 (42:3835)
  • [39] S. H. Sirazhdinov and M. Mamatov, On convergence in the mean for densities, Theory Probab. Appl. 7 (1962), 433-437. MR 0143237 (26:796)
  • [40] A. V. Skorohod and N. P. Slobodenyuk, Limit theorems for random walks, Izdat Naukova Dumka, Kiev, 1970. (Russian) MR 0282419 (43:8130)
  • [41] C. Stone, On characteristic functions and renewal theory, Trans. Amer. Math. Soc. 120 (1965), 327-342. MR 0189151 (32:6578)
  • [42] -, On absolutely continuous components and renewal theory, Ann. Math. Statist. 37 (1966), 271-275. MR 0196795 (33:4981)
  • [43] W. F. Stout, Almost sure convergence, Academic Press, New York, 1974. MR 0455094 (56:13334)
  • [44] V. Strassen, Almost sure behaviour of sums of independent random variables and martingales, Proc. Fifth Berkeley Sympos. Math. Statist. Prob., vol. 2, part 1, Univ. of California Press, Berkeley, 1967, pp. 315-343. MR 0214118 (35:4969)
  • [45] M. S. Taqqu, Law of the iterated logarithm for sums of nonlinear functions of Gaussian variables that exhibit a long-range dependence, Z. Wahrsch. Verw. Gebiete 40 (1977), 203-238. MR 0471045 (57:10786)
  • [46] A. F. Taraskin, Certain limit theorems for stochastic integrals, Theory of Random Processes 1 (1973), 119-133. (Russian) MR 0368140 (51:4382)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60F15, 40G05, 60K05

Retrieve articles in all journals with MSC: 60F15, 40G05, 60K05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0637702-1
Keywords: Backward recurrence time, Cesàro convergence, ladder height, laws of large numbers, local limit theorem, martingale, renewal theory, $ r$-quick, strong mixing, variation norm
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society